Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS La Crosse, WI

May 17, 2017Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 5:57 PM CDT for Floyd County, Iowa. It was in force for 32 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 5:57 PM CDT (22:57 UTC)
Expired
May 17, 2017, 6:29 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Floyd County, IA

The radar

The La Crosse radar (KARX), 156 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:05 PM CDTTSTM WND DMGCharles City, IAMANY TREES AND POWER LINES DOWN THROUGHOUT COUNTY MAKING MANY ROADS IMPASSABLE.
May 17, 6:06 PM CDTTSTM WND DMG2 Sse Charles City, IA2-3 INCH DIAMETER BRANCH ON POWER LINES.
May 17, 6:08 PM CDTTSTM WND GST 60Marble Rock, IA
May 17, 6:10 PM CDTTSTM WND DMGCharles City, IANUMEROUS TREES BLOWN DOWN
May 17, 6:10 PM CDTTSTM WND DMGCharles City, IANUMEROUS TREES BLOWN DOWN.
May 17, 6:11 PM CDTTSTM WND GST 603 S Floyd, IA
May 17, 6:15 PM CDTTSTM WND GST 70Colwell, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KARX 172257
SVRARX
IAC067-172345-
/O.NEW.KARX.SV.W.0079.170517T2257Z-170517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
557 PM CDT WED MAY 17 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Floyd County in north central Iowa...

* Until 645 PM CDT

* At 557 PM CDT, a severe thunderstorm was located over Greene, or 11
  miles north of Allison, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Rockford around 610 PM CDT. 
  Charles City around 615 PM CDT. 
  Floyd, Rudd and Nora Springs around 620 PM CDT. 

Other locations impacted by this severe thunderstorm include Colwell,
County Roads B 60 And T 18, Idlewilde State Park, Powersville and
County Roads B 60 And T 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4321 9255 4291 9256 4291 9302
TIME...MOT...LOC 2257Z 185DEG 34KT 4292 9285 

HAIL...1.00IN
WIND...60MPH
 
$$

Rieck
2 follow-up statements
019 
WWUS53 KARX 172314
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
614 PM CDT WED MAY 17 2017

IAC067-172345-
/O.CON.KARX.SV.W.0079.000000T0000Z-170517T2345Z/
Floyd IA-
614 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FLOYD COUNTY...

At 613 PM CDT, a severe thunderstorm was located near Floyd, or 8
miles northwest of Charles City, moving north at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Fire departments have reported 60 to 65 mph winds in Floyd 
         and Marble Rock. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of Floyd
County, including the following locations: Colwell, Idlewilde State
Park, Roseville, Oakwood and Colwell County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4321 9255 4300 9256 4301 9300
TIME...MOT...LOC 2313Z 187DEG 43KT 4314 9280 

HAIL...<.75IN
WIND...60MPH
 
$$

Rieck
092 
WWUS53 KARX 172329 RRA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT WED MAY 17 2017

IAC067-172339-
/O.CAN.KARX.SV.W.0079.000000T0000Z-170517T2345Z/
Floyd IA-
629 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4321 9255 4300 9256 4301 9300
TIME...MOT...LOC 2327Z 185DEG 34KT 4329 9278 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:41 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 17, 1:41 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
141 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed May 17 2017

Main taf concerns are thunderstorms at both RST/LSE taf sites this
afternoon into this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. Low pressure pushing into western
Iowa is expected to spread a couple of rounds of
showers/thunderstorms into the area this afternoon into this
evening. Large hail and damaging winds are possible with the
thunderstorms at both taf sites late this afternoon into this
evening. Timing/placement of each individual band of
showers/thunderstorms moving into the taf sites will be tricky.
At this time...have introduced vicinity thunderstorms through this
evening at both RST/LSE taf sites...with a tempo group late this
afternoon into early evening hours to cover the timing of one of the
convective bands. Showers will continue after 06z Thursday...however
ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf
sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Special weather statement, May 17, 5:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
540 PM CDT Wed May 17 2017

WIZ017-029-043-044-172345-
Taylor-Clark-Juneau-Adams-
Including the cities of Medford, Neillsville, Mauston,
and Friendship
540 PM CDT Wed May 17 2017

...Severe Storms Moving Into The Area...

Severe storms are expected to move into the area this evening.
Large hail...isolated tornadoes possible...frequent
lightning...wind gusts to 60 mph and brief heavy rain can be
expected with the storms. Be prepared to move inside as storms
approach.

DTJ
Local storm report, May 17, 5:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     NORTH BEND              44.10N 91.12W
05/17/2017                   JACKSON            WI   LAW ENFORCEMENT

            TREES BLOWN DOWN

&&

SHEA
Local storm report, May 17, 5:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SPARTA                  43.94N 90.81W
05/17/2017  E0.75 INCH       MONROE             WI   TRAINED SPOTTER

&&

SHEA
Local storm report, May 17, 5:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     BRICE PRAIRIE           43.94N 91.30W
05/17/2017                   LA CROSSE          WI   AMATEUR RADIO

            TREES DOWN

&&

SHEA
Local storm report, May 17, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     GILLINGHAM              43.43N 90.45W
05/17/2017                   RICHLAND           WI   911 CALL CENTER

            TREES DOWN ALONG HIGHWAY 56

&&

SHEA
Special weather statement, May 17, 5:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
557 PM CDT Wed May 17 2017

IAZ008>010-018-019-029-030-180000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, and Elkader
557 PM CDT Wed May 17 2017

...Another Round Of Severe Storms Moving Into The Area...

Another round of severe storms are expected to move into the area
this evening. Large hail...isolated tornadoes possible...frequent
lightning...wind gusts to 60 mph and brief heavy rain can be
expected with the storms. Be prepared to move inside as storms
approach.

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:24 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell51 min
May 16, 10:51 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard54 min
May 17, 11:00 AM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek60 min
May 17, 11:33 AM CDTSpecial Weather StatementARXWinneshiek57 min
May 17, 2:50 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek115 min
May 17, 3:02 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek103 min
May 17, 3:38 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Howard, Winneshiek52 min
May 17, 4:01 PM CDTSevere Thunderstorm WarningARXClayton, Fayette44 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningARXAllamakee38 min
May 17, 6:11 PM CDTSevere Thunderstorm WarningARXChickasaw34 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningARXMitchell44 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningARXHoward37 min
May 17, 6:41 PM CDTSevere Thunderstorm WarningARXClayton, Fayette64 min
May 17, 6:44 PM CDTSevere Thunderstorm WarningARXWinneshiek46 min
May 17, 6:52 PM CDTSevere Thunderstorm WarningARXHoward10 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.